Alert archive / Iowa / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 88, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 7, 2020, 8:04 PM CDT for Black Hawk County, Grundy County, Tama County, Iowa. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2020, 8:04 PM CDT (01:04 UTC)
- Expired
- Jul 7, 2020, 8:45 PM CDT
- In force
- 41 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Black Hawk County, IA, Grundy County, IA, Tama County, IA
The radar
The Des Moines radar (KDMX), 128 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.1 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1352 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1541 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
717
WUUS53 KDMX 080104
SVRDMX
IAC013-075-171-080145-
/O.NEW.KDMX.SV.W.0088.200708T0104Z-200708T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
804 PM CDT Tue Jul 7 2020
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Southwestern Black Hawk County in northeastern Iowa...
Northeastern Tama County in central Iowa...
East central Grundy County in central Iowa...
* Until 845 PM CDT.
* At 804 PM CDT, a severe thunderstorm was located near Reinbeck, or
11 miles south of Cedar Falls, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
La Porte City, Hudson, Reinbeck, Dysart and Tf Clark State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4230 9230 4217 9230 4216 9234 4236 9268
4249 9251 4230 9219
TIME...MOT...LOC 0104Z 313DEG 24KT 4236 9250
HAIL...0.88IN
WIND...60MPH
$$
Johnson2 follow-up statements
227
WWUS53 KDMX 080118
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
818 PM CDT Tue Jul 7 2020
IAC013-075-171-080145-
/O.CON.KDMX.SV.W.0088.000000T0000Z-200708T0145Z/
Black Hawk IA-Tama IA-Grundy IA-
818 PM CDT Tue Jul 7 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHWESTERN BLACK HAWK...NORTHEASTERN TAMA AND EAST CENTRAL
GRUNDY COUNTIES...
At 817 PM CDT, a severe thunderstorm was located over Reinbeck, or 10
miles east of Grundy Center, moving south at 10 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Hudson, Reinbeck, Dysart and Tf Clark State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4230 9230 4217 9230 4216 9234 4236 9268
4247 9254 4238 9238
TIME...MOT...LOC 0117Z 351DEG 11KT 4234 9256
HAIL...0.88IN
WIND...60MPH
$$
Johnson558
WWUS53 KDMX 080131
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
831 PM CDT Tue Jul 7 2020
IAC013-075-171-080145-
/O.CON.KDMX.SV.W.0088.000000T0000Z-200708T0145Z/
Black Hawk IA-Tama IA-Grundy IA-
831 PM CDT Tue Jul 7 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHWESTERN BLACK HAWK...NORTH CENTRAL TAMA AND EAST CENTRAL
GRUNDY COUNTIES...
At 831 PM CDT, a severe thunderstorm was located over Reinbeck, or 7
miles east of Grundy Center, moving south at 10 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Reinbeck.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4230 9237 4226 9238 4222 9244 4236 9268
4244 9258 4236 9245
TIME...MOT...LOC 0131Z 002DEG 10KT 4236 9262
HAIL...0.88IN
WIND...60MPH
$$
JohnsonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 6:47 PM CDT, 1 hour 17 minutes earlier.
Area forecast discussion, Jul 7, 6:47 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 647 PM CDT Tue Jul 7 2020 .DISCUSSION.../Tonight through Tuesday/ Issued at 339 PM CDT Tue Jul 7 2020 Weak MCV moving across northeast Iowa with convection firing to the east/northeast of the system. No thunderstorm development over the southeast yet despite good instability and little convective inhibition. The HRRR remains over zealous in that area as well suggestion scattered thunderstorm development in that area already by 19-20z. Still possible for a few storms over the next few hours and given the lack of shear and DCAPE values over 1000 J/kg, stronger updrafts could produce higher wind gusts and possibly isolated hail. Generally quite weather overnight with no precipitation with lows in the lower 70s. Warmer air moves over Iowa on Wednesday as the thermal ridge moves further east though the much warmer air will remain south and west of the state into Nebraska and Kansas. The pressure gradient will be increase over the past few days and will allow for breezier conditions. Also, this should allow dew points to mix to a degree and keep readings in the 70 degree range. Overall, temperatures should be a few degrees warmer than today with dew points near to slightly lower. Heat index values will be near 100 in places during the afternoon. Several of the CAMS are suggesting a few thunderstorms over southeast Iowa and while the area will be highly unstable, the lack of a forcing mechanism should limit any thunderstorm potential. Thunderstorms are expected to develop along a frontal boundary over South Dakota and Nebraska then evolve into an MCS as the low level jet increases in the evening. The most likely scenario would have an MCS roll down the stronger instability gradient near or just west of the Missouri River Valley and this leaves a fair amount of uncertainty regarding precipitation chances into central Iowa later Wednesday night into Thursday. Have lowered pops some during this timeframe due to chances of being split, however, precipitation chances are likely still too high. A shift to northwest flow will occur following the early Thursday system with large high developing across the southwest CONUS and a long wave trough to the east. This will lead to slightly cooler conditions Thursday and Friday. A system dropping through the northwest flow will bring a chance for thunderstorms Friday night into Saturday morning. Again, the confidence over placement remains lower than average as the MCS could drive further to the west. Otherwise, typical mid July weather this weekend and into next week. && .AVIATION.../For the 00Z TAFS through 00Z Wednesday evening/ Issued at 646 PM CDT Tue Jul 7 2020 Confidence is fairly high in VFR conditions through the period, with mainly a diurnal cumulus cycle. No precipitation is anticipated with mainly southerly winds at non-impactful speeds. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && Small DISCUSSION...Donavon AVIATION...Small
Hazardous weather outlook, Jul 7, 3:33 PM CDT, 4 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 333 PM CDT Tue Jul 7 2020 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-082045- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 333 PM CDT Tue Jul 7 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Hot and humid conditions will combine to push indicies to around 100 to 105 degrees in some areas on Wednesday. A higher chance of thunderstorm is expected Wednesday night into Thursday morning. The main threats will be gusty winds and hail. Additional storm chances may linger Thursday night into Friday morning with another chance Friday night into Saturday morning. The severe weather risk for these storm chances will be better assessed in the coming days. SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time. Ansorge
In the hours before
Special weather statement, Jul 7, 7:31 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Des Moines IA
731 PM CDT Tue Jul 7 2020
IAZ038-039-080100-
Black Hawk IA-Grundy IA-
731 PM CDT Tue Jul 7 2020
At 730 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hudson, or 7 miles southwest of Waterloo, moving southeast at 10 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Waterloo, Cedar Falls, Evansdale, Hudson, Elk Run Heights, Waterloo
Municipal Airport, Crossroads Mall, Uni-Dome And McLeod Center,
Washburn, Raymond, Gilbertville and George Wyth State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Des Moines .
&&
LAT...LON 4241 9207 4230 9229 4230 9239 4244 9263
4257 9238
TIME...MOT...LOC 0030Z 311DEG 10KT 4241 9243
JohnsonSpecial weather statement, Jul 7, 7:53 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Des Moines IA
753 PM CDT Tue Jul 7 2020
IAZ038-039-080145-
Black Hawk IA-Grundy IA-
753 PM CDT Tue Jul 7 2020
...A Slow Moving Thunderstorm Will Produce Heavy Rain and Possibly
Urban Flooding in Waterloo...
At 750 PM CDT, Doppler radar was tracking a strong thunderstorm near
Evansdale, or 7 miles southeast of Waterloo, moving southeast at 20
mph.
Wind gusts up to 50 mph will be possible with this storm.
Rainfall amounts up to two inches will be possible with this storm.
Locations impacted include...
Waterloo, Cedar Falls, Evansdale, La Porte City, Hudson, Dike, Elk
Run Heights, Crossroads Mall, Washburn, Raymond and Gilbertville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Des Moines .
&&
LAT...LON 4230 9255 4247 9267 4252 9225 4231 9206
4230 9206
TIME...MOT...LOC 0050Z 317DEG 17KT 4240 9227
JohnsonThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 7:31 PM CDT | Special Weather Statement | DMX | Black Hawk | 29 min |
| Jul 7, 7:53 PM CDT | Special Weather Statement | DMX | Black Hawk | 52 min |
| Jul 7, 8:42 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Grundy, Tama | 33 min |
| Jul 8, 3:15 AM CDT | Heat Advisory | DMX | Appanoose, Black Hawk, Boone, Bremer, Butler, Cerro Gordo and 30 more | 17 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.